Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 149, NWS Quad Cities, IA

September 3, 2011Henry County, Jefferson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 3, 2011, 1:54 PM CDT for Henry County, Jefferson County, Iowa. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2011, 1:54 PM CDT (18:54 UTC)
Expired
Sep 3, 2011, 3:00 PM CDT
In force
66 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Henry County, IA, Jefferson County, IA

The radar

The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 1:55 PM CDTHAIL 1Ssw Fairfield, IANICKEL AND DIME SIZED HAIL WITH A FEW QUARTER SIZE
Sep 3, 2:03 PM CDTHAIL 0.755 Ne Fairfield, IAMOSTLY DIME SIZED HAIL ALONG WITH PEA SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WUUS53 KDVN 031854
SVRDVN
IAC087-101-032000-
/O.NEW.KDVN.SV.W.0149.110903T1854Z-110903T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 PM CDT SAT SEP 3 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN SOUTHEAST IOWA...
  EASTERN JEFFERSON COUNTY IN SOUTHEAST IOWA...

* UNTIL 300 PM CDT.

* AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND
  60 MPH...AND GOLF BALL SIZE HAIL.  THIS STORM WAS LOCATED 
  APPROXIMATELY NEAR FAIRFIELD...AND MOVING EAST AT 25 MPH. AT 
  145 PM CDT... LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL IN 
  FAIRFIELD. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PLEASANT PLAIN...LOCKRIDGE...ROME...WAYLAND...WESTWOOD...OLDS...
  MOUNT PLEASANT...WINFIELD...NEW LONDON AND MOUNT UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4116 9203 4116 9137 4087 9137 4094 9205
TIME...MOT...LOC 1853Z 271DEG 21KT 4103 9195
WIND...HAIL 60MPH 1.75IN

$$
2 follow-up statements
893 
WWUS53 KDVN 031906
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
206 PM CDT SAT SEP 3 2011

IAC087-101-032000-
/O.CON.KDVN.SV.W.0149.000000T0000Z-110903T2000Z/
JEFFERSON IA-HENRY IA-
206 PM CDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR HENRY AND EASTERN JEFFERSON COUNTIES...

AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR BECKWITH...OR 6 MILES EAST OF FAIRFIELD...MOVING 
EAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED BETWEEN
MOUNT PLEASANT AND TRENTON ALSO MOVING EAST AT 25 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GLASGOW...GERMANVILLE...LOCKRIDGE...MERRIMAC...ROME...WAYLAND...
TRENTON...WESTWOOD...OAKLAND MILLS...SWEDESBURG...OLDS...MOUNT
PLEASANT...MOUNT PLEASANT MUNICIPAL ARPT...WINFIELD...NEW LONDON AND
MOUNT UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

&&

LAT...LON 4116 9197 4116 9137 4087 9137 4094 9197
TIME...MOT...LOC 1905Z 271DEG 21KT 4100 9183
WIND...HAIL 60MPH 1.00IN

$$
581 
WWUS53 KDVN 031922
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CDT SAT SEP 3 2011

IAC101-031932-
/O.CAN.KDVN.SV.W.0149.000000T0000Z-110903T2000Z/
JEFFERSON IA-
222 PM CDT SAT SEP 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEFFERSON COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT HAD A HISTORY OF PRODUCING SEVERE WEATHER HAS 
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

LAT...LON 4116 9138 4087 9137 4093 9171 4115 9172
TIME...MOT...LOC 1922Z 264DEG 19KT 4102 9151

$$

IAC087-032000-
/O.CON.KDVN.SV.W.0149.000000T0000Z-110903T2000Z/
HENRY IA-
222 PM CDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR HENRY COUNTY...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR MOUNT PLEASANT...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINFIELD...NEW LONDON AND MOUNT UNION.

LAT...LON 4116 9138 4087 9137 4093 9171 4115 9172
TIME...MOT...LOC 1922Z 264DEG 19KT 4102 9151
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 10:27 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 3, 10:27 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1027 AM CDT SAT SEP 3 2011

.UPDATE...
MAIN COLD FRONT JUST ENTERING NW IA ATTIM WITH SCT-WDSPD SHRA/TSRA
IN ADVANCE MOVING E/NE. SENT ZFP/GRID UPDATE TO ADJUST POPS BASED
ON LATEST RADAR TRENDS. VIS SATL IMAGERY SHOWS OUTFLOW BOUNDARY
NEAR TO JUST NORTH OF KAWG-KDVN-KFEP AXIS. CONSIDERABLE CLOUDS...
PCPN AND RAIN COOLED AIR IN WAKE WILL HOLD TEMPS DOWN AND HAVE
LOWERED MAXES BY SEVERAL DEGS ALL AREAS NORTH OF OUTFLOW BOUNDARY.
CLOUDS/PCPN TO LIMIT SFC HEATING/INSTBY THUS ANTICIPATE MAIN
SEVERE RISK THIS AFTN/EVE TO BE CONFINED ALONG AND AHEAD OF THE
AFOREMENTIONED OUTFLOW BOUNDARY... OR ROUGHLY SOUTHERN HALF OF
CWA.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Sep 3, 4:07 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 AM CDT SAT SEP 3 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
407 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PUSH INTO THE OUTLOOK AREA THIS AFTERNOON
AND INTO TONIGHT. SCATTERED THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 80 THIS MORNING WILL BECOME MORE NUMEROUS OVER ALL THE
OUTLOOK AREA THIS AFTERNOON INTO TONIGHT. DAMAGING WINDS IN EXCESS
OF 60 MPH AND ISOLATED LARGE HAIL ARE POSSIBLE. IN ADDITION...HIGH
MOISTURE CONTENT OF THE ATMOSPHERE WILL PRODUCE TORRENTIAL RAIN
AND POSSIBLE LOCALIZED FLASH FLOODING. THE STORM PREDICTION CENTER
HAS A SLIGHT RISK FOR THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED MAINLY THIS AFTERNOON AND
EVENING.

HAASE

In the hours before

Special weather statement, Sep 3, 8:54 AM CDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
854 AM CDT SAT SEP 3 2011

IAZ051>054-063>066-076-077-ILZ001-002-007-031600-
BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-CEDAR-CLINTON-KEOKUK-
WASHINGTON-JO DAVIESS-STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA...
MAQUOKETA...MARENGO...IOWA CITY...TIPTON...CLINTON...SIGOURNEY...
WASHINGTON...GALENA...FREEPORT...MOUNT CARROLL
854 AM CDT SAT SEP 3 2011

...THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAIN TO AFFECT THE
AREA THIS MORNING...

AT 845 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS EXTENDING FROM NEAR BELLE PLAINE...
WILLIAMSBURG AND WHAT CHEER... TO NEWHALL... MOUNT VERNON...
OXFORD JUNCTION... SPRINGBROOK... BELLEVUE AND SCALES MOUND MOVING
EAST NORTHEAST AT AROUND 30 MPH. THESE STORMS WERE PRODUCING
HEAVY RAIN WITH RAINFALL RATES UP TO 1 INCH IN UNDER AN HOUR.
THIS MAY PRODUCE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS...
AND MAY ALSO CAUSE SOME LOCALIZED FLOODING IN LOCATIONS THAT SEE
REPEATED STORM ACTIVITY. IN ADDITION TO THE HEAVY RAIN...FREQUENT
LIGHTNING...SMALL HAIL FROM PEA TO PENNY SIZE AND GUSTY WINDS OF
30 TO 40 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS.

IF YOU ARE OUTDOORS...DO NOT WAIT UNTIL YOU CAN HEAR THUNDER OR
SEE LIGHTNING BEFORE TAKING COVER.
Special weather statement, Sep 3, 9:56 AM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 AM CDT SAT SEP 3 2011

IAZ064>066-068-031600-
CEDAR-CLINTON-JOHNSON-SCOTT-
956 AM CDT SAT SEP 3 2011

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND SMALL HAIL...

AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARENCE TO 7 MILES
WEST OF TIPTON TO 7 MILES EAST OF OAKDALE...MOVING EAST AT 35 MPH.

* THUNDERSTORMS WILL BE NEAR...
  TIPTON AROUND 1005 AM CDT...
  TORONTO AND LOWDEN AROUND 1010 AM CDT...
  BENNETT AND WHEATLAND AROUND 1025 AM CDT...
  CALAMUS AROUND 1030 AM CDT...
  WELTON AROUND 1035 AM CDT...
  GRAND MOUND AROUND 1040 AM CDT...

PENNY SIZE HAIL...WINDS OF 35 TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH THIS LINE OF
STORMS.

LAT...LON 4169 9163 4186 9140 4186 9137 4189 9137
      4195 9130 4193 9046 4168 9077
TIME...MOT...LOC 1455Z 271DEG 29KT 4189 9105 4180 9119
          4168 9141
Local storm report, Sep 3, 10:16 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 AM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       E SOLON                 41.80N 91.49W
09/03/2011  M1.70 INCH       JOHNSON            IA   TRAINED SPOTTER

            STILL RAINING.

&&

GROSS
Special weather statement, Sep 3, 11:57 AM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT SAT SEP 3 2011

ILZ007-009-031730-
CARROLL-WHITESIDE-
1157 AM CDT SAT SEP 3 2011

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAIN...

AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRHAVEN TO
PROPHETSTOWN...MOVING EAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  MILLEDGEVILLE AND COLETA AROUND 1210 PM CDT...
  EMERSON AROUND 1215 PM CDT...
  STERLING AND ROCK FALLS AROUND 1225 PM CDT...

PEA SIZE HAIL...WINDS GREATER THAN 35 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH THIS LINE OF STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS HAS PASSED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4165 9007 4201 9002 4202 8968 4194 8968
      4193 8963 4193 8962 4165 8963
TIME...MOT...LOC 1656Z 265DEG 24KT 4193 8991 4164 8997
Special weather statement, Sep 3, 1:45 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SAT SEP 3 2011

IAZ065>068-ILZ015-031930-
CEDAR-CLINTON-MUSCATINE-ROCK ISLAND-SCOTT-
145 PM CDT SAT SEP 3 2011

...LINE OF THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAIN...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARENCE TO 9 MILES
SOUTH OF WILTON...MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  LOWDEN AND DURANT AROUND 150 PM CDT...
  TORONTO AND WHEATLAND AROUND 155 PM CDT...
  WALCOTT...BLUE GRASS AND CALAMUS AROUND 200 PM CDT...
  DONAHUE AROUND 205 PM CDT...
  WELTON AND LONG GROVE AROUND 210 PM CDT...

STRONG GUSTY WINDS OF 35 TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS LINE
OF STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE PASSED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4196 9043 4151 9040 4147 9117 4193 9120
TIME...MOT...LOC 1843Z 265DEG 35KT 4184 9104 4146 9101

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 11:50 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware55 min
Sep 3, 1:05 AM CDTSpecial Weather StatementDVNDelaware, Dubuque55 min
Sep 3, 1:27 AM CDTSpecial Weather StatementDVNBuchanan, Delaware63 min
Sep 3, 2:29 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Dubuque, Linn61 min
Sep 3, 9:56 AM CDTSpecial Weather StatementDVNCedar, Clinton64 min
Sep 3, 1:45 PM CDTSpecial Weather StatementDVNCedar, Clinton, Muscatine, Scott45 min
Sep 3, 2:20 PM CDTSpecial Weather StatementDVNScott55 min
Sep 3, 2:42 PM CDTSpecial Weather StatementDVNDes Moines48 min
Sep 3, 2:52 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.